During consultation, mothers often tell me that their child has so much tooth decay because of all the antibiotics they had to take as a baby/toddler. But, most of the time, the reason for early childhood decay is poor oral hygiene.
Admittedly, it is challenging to practice good oral hygiene if the child is not willing to work with you. Often parents do not understand the importance of good oral hygiene or too quickly give in to the child’s reluctance to cooperate. It takes a lot of determination and innovation to get a child to brush and take care of their teeth, but once those good habits are established, good oral health is easily sustainable.
Can antibiotics damage a child’s teeth?
In some cases, a specific type of antibiotic – or overuse of some antibiotics – does have an undesirable effect on the child’s developing teeth. I already have to state at this point that the alteration of the development of the teeth depends heavily on other factors as well. In some cases where antibiotics are a contributing factor of altered development, the duration and dosage of the antibiotics play a significant roll. This means that tooth decay can still be avoided, or at least reduced, by practicing good oral hygiene, but it will take a bit more effort.
Can antibiotics cause tooth discoloration?
Tooth discoloration can be either extrinsic or intrinsic. Extrinsic tooth discoloration occurs when something comes into contact with the teeth. Intrinsic discoloration is caused by something inside your teeth or body. You also get tooth discoloration that is associated with age and only occurs later in life.
Causes of tooth discoloration include:
- Food and drink
- Poor hygiene
– radiation to head and neck
– certain infections in pregnant mothers
– Tetracycline antibiotics (discussion to follow)
– Amoxicillin (discussion to follow)
– mouth rinse containing Chlorhexidine
– antipsychotic drugs
– medication for high blood pressure
- Dental materials
- Aging: the enamel wears thin and reveals the darker dentine underneath enamel
- Genetics – thicker enamel
- Environment – excessive fluoride in water or excessive use of fluoride
- Trauma – damage from a fall
How can Tetracycline affect a child’s teeth?
One type of antibiotics that has an effect on the developing teeth is Tetracycline. These days, doctors are well aware of this, and therefore, Tetracycline is hardly ever given to pregnant mothers or young children. The result of Tetracycline on the developing teeth is a banding/striping effect on the teeth. In extreme cases it can change the shape and structural composition of the affected teeth.
Tetracycline antibiotics have been on the market for over 60 years but causes banding/striping stains if it is used in children younger than 8 years of age. The severity of the staining is influenced by the dosage, length of treatment, stage of tooth mineralization in/out of utero and the degree of activity of the mineralisation process.
In order for stains to appear, Tetracycline needs to bond to tooth enamel when the teeth are still developing. Tetracycline stains teeth because it can bond to calcium ions as the teeth are developing. Since calcium ions are acquired during this development, the stain becomes inherently part of the tooth structure and is irreversible.
The staining caused by Tetracycline is permanent and can vary from yellow to brown to gray. When teeth are exposed to Tetracycline (in or out of utero) at the time of tooth mineralisation, Tetracycline will bind to calcium ions in the teeth. If this happens prior to eruption of teeth through the gums, it will cause an initial fluorescent yellow discoloration. Upon eruption of the teeth and exposure to light, the calcium-bound Tetracycline will oxidize, causing discoloration to change from fluorescent yellow to a non-fluorescent brown over a period of months to years.
Treatment of the effects of Tetracycline includes cosmetic bonding of restorations and porcelain veneers/crowns. In very few mild and selective cases, tooth whitening might make it less noticeable, but most of the time this is not a treatment of choice.
How can Amoxicillin affect a child’s teeth?
Another type of antibiotic that might have a negative effect on developing teeth is Amoxicillin. The extensive and constant use of Amoxicillin during infant years may be linked to tooth enamel defects in permanent teeth.
Amoxicillin is often used for treatment of otitis media (infection of the middle ear), respirational-, gastrointestinal-, genital-, cutaneous- (affecting the skin) and neurological infections. In dentistry it is used for treatment of a dental abscess and other soft tissue infections. It is also the first choice to prevent infective endocarditis (infection of the inner surface of the heart, usually the valves).
Excessive and constant use of Amoxicillin during the infant years might be a contributing factor in enamel hypomineralisation (mineralisation process that is not fully achieved). It has to be emphasised, that the chance for this to happen is definitely dosage dependent.
Enamel hypomineralisation can be identified as barely-noticeable white flecks, to yellow or brown stains on the incisors (front teeth). The normally smooth surface of these incisors might also be pitted and uneven. The effect is similar to dental fluorosis (overexposure to fluoride) because of an excess fluoride ion intake during the dental formation period.
Enamel hypomineralisation can also affect the 1st adult molars and present with brown discoloration and softening of the enamel. It is caused by a disturbance in teeth development at birth or during infant years. This is often the result of severe childhood illness, high fever, and traumatic birth period.
Excessive and constant use of Amoxicillin during a child’s early years might be a contributing factor to this defect of the teeth. If used in excess between 3 and 6 months of age, the risk of these effects are doubled. It mostly affects children under the age of 4 and the dental alterations to the teeth are limited to the enamel (the outer layer of the teeth).
How can antibiotics affect a child’s teeth?
The mechanism by which these antibiotics affect dental enamel has been attributed to altered protein synthesis which these drugs produce. Amoxicillin decreases a MMP20 (a matrix metalloproteinase – 20) expression. MMP20 is a gene providing instruction for making a protein called enamelysin. Enamelysin is essential in normal tooth development and is involved in the formation of enamel.
This enamel defect is irreversible. Affected teeth might be sensitive and because of the softer enamel, these teeth are more susceptible to tooth decay. Application of fluoride treatments and the use of oral hygiene products containing fluoride are encouraged. The fluoride will reduce the risk of decay and will help in the treatment of sensitivity.
Long-term remineralisation of the affected teeth is advisable. Especially at early stages where the surface enamel of newly-erupted teeth is not completely matured. Products containing casein phosphopepetide amorphous calcium phosphate (CPP-ACP) are recommended.
The CPP-ACP ingredient helps to increase the bioavailability of calcium and phosphate within saliva and therefore encourages remineralisation and desensitization. CPP-ACP has the ability to bond strongly with the biofilm on the teeth. It can also stabilize calcium, phosphate and fluoride ions within saliva by the presence of CPP. This prevents spontaneous precipitation and allows penetration of these ions deep into the subsurface lesion.
These factors are effective in improving the remineralisation process throughout the lesion. Whereas fluoride-containing products alone tend to mainly remineralise the surface layer. The combined use of fluoride and CPP-ACP has been shown to give advanced benefits rather than using either agent alone. CPP-ACP products are contraindicated in children who are allergic to milk protein due to the presence of casein.
The placement of dental sealants on the chewing surfaces of newly-erupted permanent molars is always recommended. But even more so in these compromised hypomineralised molars. Further extensive dental treatment to protect these much softer molars might become necessary and include, composite restorations (tooth colored), amalgam restorations (silver colored) or crowning of the teeth.
Sometimes long-term antibiotic treatment for a specific condition is needed so speak to your medical doctor regarding using these wisely and consider a different type of antibiotic where possible. If there is no other choice but to use these long term, always consult with your dental professional to guide you in dietary advice and oral care suggestions in favor of the best oral health possible.
You may also like
Reading Time: 7 minutesThe truth is that you’re not any smarter for having them. They’re called “wisdom” teeth because they usually erupt when you are …